Background: We previously reported retinal toxic reactions in rabbit eyes receiving intravitreal injections of commercial tissue plasminogen activator (tPA) in concentrations greater than or equal to 50 μg/0.1 mL, and recent clinical experience suggests that intravitreal tPA solution may produce toxic effects in human eyes. We therefore investigated the dose- dependent retinal toxicity of intravitreal commercial recombinant tPA solution in cat eyes, which have a vascularized inner retina and vitreous volume similar to that of human eyes. Methods: Commercial tPA in L-arginine solution was injected into the mid vitreous cavity of normal cat eyes in doses of 25, 50, 75, and 100 μg/0.1 mL and 200 μg/0.2 mL. Control (fellow) eyes received an equal volume of sterile saline solution. After injection, eyes were evaluated by ophthalmoscopy and electroretinography for 14 days and then enucleated for histopathological evaluation. Results: Fundus pigmentary alterations were observed in eyes receiving doses greater than or equal to 50 μg/0.1 mL. Changes were centered in the area around the injection site, and the area's size increased in proportion to the dosage. Mean electroretinography B-wave amplitude measured at 14 days was significantly reduced in eyes receiving greater than or equal to 50 μg of tPA in a dose- dependent fashion. Light microscopy of the involved areas showed loss of photoreceptor elements with necrosis and proliferation of the retinal pigment epithelium. Conclusion: Intravitreal injection of commercial tPA solution results in dose-dependent retinal toxicity in cat eyes. Clinical Relevance: Because cat eyes are similar to human eyes regarding retinal vascularity and vitreous volume, intravitreal injections of commercial tPA (with L-arginine vehicle) in concentrations greater than 25 μg/0. 1 mL are potentially unsafe in human eyes.
ASJC Scopus subject areas